Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 6, NWS Albany, NY

May 29, 2005Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 29, 2005, 7:11 PM EDT for Dutchess County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 7:11 PM EDT (23:11 UTC)
Expired
May 29, 2005, 7:41 PM EDT
In force
30 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Dutchess County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 292311
SVRALY
NYC027-300000-
/O.NEW.KALY.SV.W.0006.050529T2311Z-050530T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
711 PM EDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 800 PM EDT

* AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOPEWELL JUNCTION...OR ABOUT 6 MILES WEST OF PAWLING...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PAWLING BY 725 PM EDT

HAIL UP TO THREE QUARTER INCHES HAS BEEN REPORTED IN HOPEWELL WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4167 7375 4152 7388 4127 7344 4148 7326

$$
1 follow-up statement
000 
WWUS51 KALY 292341
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
739 PM EDT SUN MAY 29 2005

NYC027-292349-
/O.CAN.KALY.SV.W.0006.000000T0000Z-050530T0000Z/
DUTCHESS NY-
739 PM EDT SUN MAY 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUTCHESS COUNTY
IS CANCELLED...

THE STORM THAT PRODUCE UP TO NICKEL-SIZE HAIL IN HOPEWELL JUNCTION 
HAS MOVE SOUTH INTO PUTNAM COUNTY. 

LAT...LON 4167 7375 4152 7388 4127 7344 4148 7326

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:45 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 29, 2:45 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT SUN MAY 29 2005

.OVERVIEW...TODAY MARKS THE TENTH ANNIVERSARY OF THE GREAT
BARRINGTON MA TORNADO.  TUESDAY WILL BE THE 7TH ANNIVERSARY OF
MECHANICVILLE TORNADO.

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... ONE IMPULSE PRODUCED
WIDESPREAD SHOWERS ACROSS SOUTHERN VERMONT THIS MORNING.  THAT AREA
FINALLY MOVED OFF TO THE NORTHEAST EARLY THIS AFTERNOON.  SHOWERS
WERE PART OF A LARGE BAND OF CLOUDINESS FROM NW OF OF CYOW SEWD TO
EAST CENTRAL NY AND WESTERN MA.  OUTSIDE OF THE CLOUD MASS AREAS
THAT HEATED HAVE DEVELOPED SCATTERED THUNDERSTORMS.  ANALYSIS OF
MORNING RAOBS AND MODEL SOUNDINGS INDICATED SMALL CAPE AND OBVIOUSLY
GIVEN CURRENT CONVECTION IT HAS BEEN ENOUGH FOR LIGHTNING AND HAIL.
SEVERAL REPORTS OF 3/4 INCH HAIL. UPPER LOW PRODUCED A MODEST
AMOUNT OF LIGHTNING ACROSS THE GREAT LAKES/OH YESTERDAY.  ONE REPORT
OF 3/4 INCH HAIL IN OH.  UPSTREAM UPPER LOW WILL PROVIDE ADDITIONAL
LIFT/COOLING ALOFT.  EXPECT ACTIVITY TO DIE DOWN TONIGHT BUT GIVEN
UPPER LOW STILL HAS A LONG WAY TO GO WONT DROP POPS OFF TOO QUICKLY.

WILL CONTINUE IDEA OF DRY MEMORIAL DAY.  MODELS CONTINUE TO
FORECAST ENOUGH INSTABILITY TO BE CONCERNED ABOUT ISOLATED PM
CONVECTION.  00Z AND 12Z NAM SOUNDINGS THOUGH DID SHOW A WEAK WARM
LAYER A LITTLE ABOVE 700 MB.  IF I WERE TO PICK A SPOT TO THROW IN A
CHANCE I MIGHT TRY SOUTHERN VT MOUNTAINS.  RAIN TODAY MAY ADD TO LOW
LEVEL MOISTURE THROUGH EVAPOTRANSPIRATION AND TERRAIN COULD PROVIDE
SOME CONVERGENCE IN WEAK FLOW REGIME.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...MODEL CONSISTENCY REMAINS NON
EXISTENT.  GFS HAS BEEN OSCILLATING BETWEEN A FAIRLY WEAK SYSTEM
APPROACHING FROM THE WEST TUESDAY TO A FAIRLY STRONG CLOSED LOW WITH
DECENT SFC DEVELOPMENT. 06Z GFS WAS PRETTY WEAK. 12Z SATURDAY NAM
WAS DEEPEST OF ALL RECENT MODELS THAT IVE SEEN WITH A STRONG UPPER
LOW AND SURFACE SYSTEM.  12Z NAM TODAY LOOKS 06Z GFS AND TAKES BULK
OF ENERGY OFF TO OUR SOUTH. ENDING UP LEAVING LOW CHANCE IN.

THEN THERES THE SYSTEM FOR FRIDAY.  HPC HAS BEEN CONSISTENT WITH
BRINGING RAIN THREAT TO SOUTHERN BORDER OF CWA. YESTERDAY WE KEPT
FRIDAY DRY BASED ON 12Z GFS SUPPRESSING MOISTURE WELL TO THE SOUTH.
TODAYS 06Z WENT THE OTHER WAY AND BROUGHT LOTS OF MOISTURE INTO THE
NORTHEAST U.S.  HPC HAS MAINTAINED THE RAIN THREAT UP TO THE
SOUTHERN BORDERS OF ALY CWA. WILL KEEP DRY.

RIDGE BUILDS OVER THE NORTHEAST OVER THE WEEKEND. H8 TEMPS 13/18C
RANGE WOULD CERTAINLY SUPPORT WARMER TEMPS. MEN HI MAXS ONLY AROUND
80.   BUMPED TEMPS UP  SLIGHTLY  BUT WONT BE TO BOLD BASED ON
MOISTURE UNCERTAINLY RELATED TO MODEL INCONSISTENCY.

&&

.AVIATION...VFR LOCALLY MVFR/IFR IN SHOWERS AND THUNDERSTORMS.
PRECIPITATION DIMINISHING OVERNIGHT.  PATCHY FOG AROUND SUNRISE
MONDAY OTHERWISE VFR.

&&

.HYDROLOGY...
SHOWERS AND EMBEDDED CONVECTION SATURDAY PRODUCED KENX RAINFALL
ESTIMATES OF 1 TO 2.25 OVER ULSTER...GREENE...DUTCHESS...AND
COLUMBIA COUNTIES.  MAX OBSERVED PRECIP .64 AT STORMVILLE.  SMALL
RISES NOTED ON QUITE A FEW SOUTHERN CWA GAUGES. A HALF AN INCH TO AN
INCH FELL OVER LITCHFIELD COUNTY CT. LIGHTER RAINFALL AMOUNTS HAVE
FALLEN NORTH OF THESE THROUGH EVENING OVER THE ENTIRE HSA.
RAINFALL AMOUNTS WILL GENERALLY BE A TENTH OF AN INCH TO QUARTER OF
AN INCH FROM THE SHOWERS...WITH LOCALLY HIGHER 1-2 INCHES IN A FEW
THUNDERSTORMS.  RIVERS...STREAMS...CREEKS AND RESERVOIRS WILL
CONTINUE TO BE WITHIN BANK FULL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, May 29, 2:30 PM EDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT SUN MAY 29 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
230 PM EDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.  A FEW MAY
PRODUCE MARGINALLY SEVERE HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE SEND IN ANY REPORTS OF HAIL.

In the hours before

Local storm report, May 29, 2:14 PM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
214 PM EDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             GALWAY                  43.02N 74.03W
05/29/2005  0.75 INCH        SARATOGA           NY   TRAINED SPOTTER

0138 PM     HAIL             WAPPINGERS FALLS        41.60N 73.92W
05/29/2005  0.75 INCH        DUTCHESS           NY   TRAINED SPOTTER

0203 PM     HAIL             ROCK CITY FALLS         43.06N 73.92W
05/29/2005  0.75 INCH        SARATOGA           NY   TRAINED SPOTTER

&&

KLAPENTA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:35 PM EDTSevere Thunderstorm WarningALYSaratoga59 min
May 29, 1:52 PM EDTSevere Thunderstorm WarningALYGreene54 min
May 29, 2:38 PM EDTSevere Thunderstorm WarningALYColumbia68 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.